A massive asymptomatic creatine kinase elevation (MACKE) has been described during antipsychotic exposure in adult psychotic patients without signs of neuroleptic malignant syndrome (NMS), or other most frequent reasons for high creatine kinase (CK) serum level (intramuscular injections, restraints, intense physical activity, dystonic reactions). In this article, we review this clinical condition, and report three cases of MACKE in nonpsychotic, drug-naïve youth during treatment with second generation antipsychotics. The diagnosis of MACKE should be considered after ruling out other possible common reasons of CK increase. The finding of MACKE should indicate a need for weekly monitoring of the CK level only when there are reasons to believe elevated CK is toxic or harmful. Further investigations are recommended when signs and symptoms raise a suspicion of NMS or rhabdomyolysis, including flu-like syndrome, fever, weakness, alteration of consciousness, muscle rigidity, tachycardia, hyper-/hypotension, and dark urine. A drug discontinuation should be considered when possible signs of NMS or rhabdomyolysis are suspected, or in cases of very high and persisting CK levels. Empirical evidence indicates that there is not a "safe" antipsychotic medication; therefore, a switch to another antipsychotic with a different profile is not necessarily a safe option. The spontaneously remitting or intermittent course suggests that the "true" MACKE should be kept distinct from both rhabdomyolysis and NMS. Raising awareness with MACKE may reduce the need for unnecessary diagnosis of NMS or rhabdomyolysis, which may otherwise lead to an unnecessary discontinuation of an effective therapeutic agent.
|Number of pages||7|
|Journal||Journal of Child and Adolescent Psychopharmacology|
|Publication status||Published - Dec 1 2014|
ASJC Scopus subject areas
- Pharmacology (medical)
- Pediatrics, Perinatology, and Child Health
- Psychiatry and Mental health